Skip to content
My WebMD Sign In, Sign Up
anemia, low WBC, tired all the time, abdominal pain
avatar
deb02071966 posted:
Really, just tired of all this. I KNOW there has to be an answer, but other than the anemia (low enough once to almost need a transfusion) and "low WBC" (don't know the exact number), my symptoms seem so nonspecific. I take ferrous gluconate (1/day) and Vitamin B12 (1/day), plus .5 mg of antianxiety meds, and 40 mg fluoxetine. Oh, and I was just found to have HPV on my last Pap about 2 months ago, and my thyroid was checked (several times) years back (3-5); my sister has to take medication for her thyroid (she was "exhausted" all the time years ago -- I thought for sure that was the answer!!).

Can anyone give me any ideas? I do internet research, but it is so exhausting trying to cross-reference these symptoms, etc.

HELP!!!
Reply
 
avatar
georgiagail responded:
The source of your anemia should be determined.


Gail
 
avatar
atti_editor responded:
Hi deb,

Have you had testing to try to determine the cause of your anemia? Here is some information on causes and types of anemia that you may want to look through and discuss with your doctor if any describe what you are experiencing. Aplastic anemia is a rare but treatable blood disorder that happens when your bone marrow stops making new blood cells. It can happen slowly or suddenly and can affect just one type of blood cell or all three (red, white, and platelets). It may be worth your doctor doing a full blood count if he/she hasn't already. I hope that you are able to find an answer to what is causing your symptoms.

Best wishes,
Atti
 
avatar
deb02071966 replied to atti_editor's response:
I know my doctor has done a CBC, but thus far that is why I am on ferrous gluconate. I don't have health insurance right now, so I can't go in just whenever. She recently had me on birth control pills because my periods are pretty heavy. That was a 3-month trial and it probably would have been able to help determine if the heavy menses is responsible for my anemia; but, again couldn't get it to get it checked again. Will be graduating school in less than a month. Hope to have a job, with insurance, then -- THEN we will find out WHAT IS GOING ON!! I hope.... Thanks for the response Deb
 
avatar
georgiagail replied to deb02071966's response:
Likely the heavy menstrual periods are the cause of the anemia.


It can take a while for this to improve with the iron tablets you are on.

Gail
 
avatar
Anon_6061 responded:
Taking vitamin C with your iron supplement will enhance absorption. And calcium may hinder absorption so it's best to take the iron several hours away from any calcium foods or supplements.

If you are still tired after getting your iron levels up, it may be worth having your thyroid checked again, especially since you have a family history. Excessive fatigue and even heavy periods can indicate a thyroid problem. Even "normal" levels toward the hypothyroid end may warrant treatment.
 
avatar
deb02071966 replied to georgiagail's response:
Thank you Gail. My doctor also suggested that the heavy menstrual periods may be the entire cause. We'll find out soon as I am really close to getting a job (post school in 2 wks), and that will provide the insurance that I am lacking right now.

Yea, I've been on the iron, and I do take B12 as well, for probably 4-5 years now. It basically keeps my iron on the borderline -- but not always.

Thanks again!!
 
avatar
deb02071966 replied to Anon_6061's response:
Thank you for the response! My next step is the job (w/insurance) which is imminent post my graduation in about 2 wks! Then I'll get in to get the levels checked again, then we'll probably try the BC pills again, THEN, yes, back to checking the thyroid again!!

Thanks again!!
 
avatar
deb02071966 responded:
Just wanted to thank everyone who responded to my dilemma. Starting a new job in about 10 days, w/great insurance. Have restarted the BC pills for 3 months, then will be able to get iron levels checked and thyroid........ will be nice to have an answer, and some kind of solution. A friend of mine mentioned that maybe I would just have to have a complete hysterectomy to stop the anemia issue. Believe me, I've considered that. I'm 48, had a tubal already almost 20 years ago (6 kids). She said that if I do end up going that route that I should have them perform it vaginally. She gave me lots of reasons, but I'd like some input from "the community"...........
 
avatar
deb02071966 replied to deb02071966's response:
Oh, I forgot to mention that my doctor referred me to a gyno-oncologist about 5 years ago for some pain. The GO did some poking around laparoscopically, found a "cyst" on one of my ovaries, that she decided was nothing, and closed me up. SHE NEVER EVEN DID A BIOPSY. Isn't that kinda odd? My doctor recently went back through the report thinking she might have missed something that would help determine the cause of the anemia, and, yup, no biopsy. You're there, why not take a sample & have it checked out???
 
avatar
Anon_6061 replied to deb02071966's response:
Heavy periods are pretty common after tubals and they can cause some other symptoms too. It's called post tubal ligation syndrome.

There is no doubt that a hysterectomy would stop the bleeding and therefore the likely cause of the anemia. But that is overkill. Hysterectomy has its own set of problems. The uterus and its four sets of ligaments have lifelong non-reproductive functions. The ligaments are the structural supports for the pelvis and keep the spine, hip bones, and rib cage in their proper places and properly aligned. This explains why women who have had hysterectomies have thickened and shorter midsections and a big belly. I can personally vouch for that even though I have not had the typical weight gain of which many women complain. In fact, I weigh less than I did before the hysterectomy and am underweight. But I detest this "bulbous" lower abdomen and the back and hip pain now that my rib cage has fallen.

Removing a sex organ(s) could very well impact your sex life. I used to have a healthy sex drive and great orgasms (uterine ones). That has all changed for the worse. And my vagina is now collapsing (vaginal vault prolapse) without the uterus and ligaments to hold it in place (gravity does some ugly things just as it does to the figure post-hysterectomy).

The rate of ovarian failure is about 40% after the uterus is removed. The ovaries of a woman with all her parts produce hormones into her 80's (especially testosterone which can convert into estrogen). These hormones are essential to many aspects of health and well-being. HRT cannot adequately compensate for the ovaries.

Most hysterectomies are unnecessary - 76% do not meet ACOG criteria and only about 2% are done for cancer.

Most ovarian cysts are simple cysts - just a normal part of the menstrual cycle - and go away on their own. Cysts with malignancy potential have certain characteristics. Yours may not have had any of those characteristics which would have made it a waste of money to biopsy it. And an oncologist would be the best one to be able to tell the difference.

Hoping this bleeding can be managed without undergoing anything drastic. I wish I could turn back the hands of time!
 
avatar
deb02071966 replied to Anon_6061's response:
WOW!! Thank you for the info. I already have some issues with hip pain, and my uterus is already prolapsing. I really appreciate your thinking on this. You must have medical training or knowledge!! I'll just stick to trying to find out, with my doctor's help, the cause of the anemia (maybe the BC pills will be the answer until menopause), and we'll go from there. NO HYSTERECTOMY FOR ME!! Thanks again!!
 
avatar
tlkittycat1968 replied to deb02071966's response:
You do realize that the majority of women have hysterectomies and have none of the problems Anon_6061 lists. Georgiagail had a hysterectomy herself many years ago and doesn't regret it one bit. My mother also had one over 30 years ago and has said it's the best thing she's done for herself medically.

Yes, some women have problems just like some people have side effects to medication while others don't.
 
avatar
deb02071966 replied to tlkittycat1968's response:
Thank you! Good information as well. I will make sure I find out as much information as possible IF this is something my doctor recommends. Thanks again!


Helpful Tips

Fish Oil Caps
I take triple strength fish oil capsules (1400 mg) for heart health, and it has the added bonus of improving moisture in the eyes and skin. ... More
Was this Helpful?
1 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.